You should probably get evaluated by a psychiatrist. It could be Bipolar Disorder and some doctors think anti-depressants alone make it worse and mood stabilizers are the way to go.
I agree with the above answer. I am not supposed to be on SSRIs alone without a mood stabilizer because they can cause mania. It is common with people who have bipolar to experience this however even with the mania induced by the zoloft there is still going to be crashes which would explain the depression you are experiencing. I would definitely recommend seeing a psychiatrist before trying to come off the zoloft or making any changes to it if that is possible. If not then I would recommend trying to taper the zoloft. Without the aid of a mood stabilizer the side effects of stopping zoloft cold turkey (especially if it has caused mania) are pretty rough to handle.
That is a tricky question. SSRIs and SSNRIs can be bad if you are truly bipolar 1, 2, or unspecified. They can cause maniac episodes or hypo maniac episodes or worse. Mood stabilizers are the key to bipolar treatment. Think along the lines of Lamicatal first rather than the heavyweights like anti psychotics.
How do I know this? I'm bipolar 2 and have taken the SSRI/SSNRIs with hypomanic results. The last caused a delusional episode landing me in the ER then to an inpatient facility where PTSD was also discovered.
I'm on Lamictal now and Seroquil. Best I've felt my whole life. Take it slow with the meds...trust me. Don't let a doctor just throw pills at you.
Often SSRIs can have the opposite effect on certain types of bipolar. Zoloft worked for me for awhile, but when a truly depressive episode hit, it at best dod nothing for me or it exaserbated the depression. I have been through many meds since I have been diagnosed. Some they never should have put me on (my type of bipolar is scarily bad when mixed with Lithium). I have done exhaustive research and found, so far, what I finally think is the perfect cocktail:
Lamictal-mood stabilizer (very few side effects, if any.)
Adderall- this is still in experimental phases for treatment of depressive bipolar, but the difference it makes in my productivity is amazing. It can exaserbate anxiety, so you must be aware of that, consider discontueing use if it is unmanageable and you find yourself agitated alot.I take an AdderallXR in the morning and a regular strength at 2.
Symbyax- manageable sideeffects if you can maintain tour weight. Some people put on alot and others, like myself, not so much. Also, it can be very sedating so taken early enough at night in order to be able to wake up in the morning is advised. I believe lifestyle plays a part. I believe Symbyax was my missing link over the years. I had tried atypical antipsychotics and would throw them up (involuntarily) almost instantly. This is not a mainstream drug for the most part. What it is is a very low does of the antipsychotic Zyprexa mixed with Prozac. I have felt none of the horrors I had with other medications. I feel like my impulse control, emotional swings, and depression are not just managed but improving everyday. Plus my doctor says that as low of a does of the zyprexa I am taking should not cause any of the dreaded side effects that can manifest after long term use. Good luck!